Heavy Rain, Franklin
- When
- October 31, 11:00 AM CST to 3:00 PM CST
- Where
- Franklin County, Christopher
- Reported by
- Trained Spotter
- Coordinates
- 37.970, -89.050
A trained spotter measured 2.50 inches of rain in four hours.
An outbreak of severe thunderstorms and isolated tornadoes occurred ahead of a cold front. Thunderstorms increased in coverage over southeast Missouri and then spread east-northeast into southern Illinois and western Kentucky during the late afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An outbreak of severe thunderstorms and isolated tornadoes occurred ahead of a cold front. Thunderstorms increased in coverage over southeast Missouri and then spread east-northeast into southern Illinois and western Kentucky during the late afternoon and evening. A surface low pressure wave over the Ozark Mountain region accelerated eastward in advance of a compact upper-level shortwave over the southern Plains. A mid-level dry slot overspread the surface warm sector, where dew points were in the low to mid 60's. Extremely strong wind shear compensated for weak instability. Strong forcing along the front and a moist low level air mass contributed to a forced line of storms, including some without lightning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Oct 31, 2:12 AM CST, 8 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 312 AM CDT Thu Oct 31 2013 .SHORT TERM...(Today through Saturday Night) ISSUED AT 156 AM CDT THU OCT 31 2013 Slight Risk Svr still exists, for same reasons. Approaching cold front/associated convection still looks to encounter a low CAPE/high shear environ, which may result in bowing LEWPS and/or isolated tornadoes, should SRH values ramp up. The negating factors will be the limited instability (which shear may be enough to overcome) and the faster movement of the system which may result in the initial convection outrunning the better dynamical energy associated with the system. In addition, dry slotting at the better time for the dynamical energy interaction may negate additional development. Slight risk thus seems appropriate. After fropa this evening, high pressure at the surface works across the area. Upper trof, however, delays its passage by about another 24 hours. NAM tries to spit out some QPF, for our northeastern counties, but GFS/ECMWF have been consistently keeping QPF just out of the CWA to our north and east. A better cooldown than the fropa comes with the upper trof passage...from the 70s to the 60s (fropa) then to the 50s (trof passage) for highs, and through the 40s (fropa) to the 30s (trof passage) for lows. .LONG TERM...(Sunday through Wednesday) ISSUED AT 312 AM CDT THU OCT 31 2013 A rather active weather pattern will continue in the long term...with another strong upper trough slated to cross the mid section of the country around the middle of next week. Prior to that system...some dry and cool conditions are expected Sunday and Monday. On Sunday...the surface and upper level ridge axes will pass over the Ohio and Tennessee Valleys. Mainly clear and cool conditions are expected...with 850 mb temps around zero or slightly above. Even with full sun...highs will be in the 50s. On Monday and Monday night...mid and upper level cloudiness will increase as a deep trough moves into the intermountain West. Weak warm advection will partially offset the increase in cloudiness...resulting in high temps moderating to seasonal norms. From Tuesday through Wednesday...model differences begin to increase concerning the progress of the western trough. Increasing deep layer moisture will set the stage for a round of showers and isolated thunderstorms. The slower ecmwf indicates the best chance of precip would hold off beyond this forecast period. Models are in good agreement that the system will be accompanied by a strong low level jet...with some elevated convection and locally heavy rain possible. High temps will be generally in the 60s based on rain and cloudiness...but any unexpected periods of sun would push temps into the 70s. && .AVIATION... ISSUED AT 156 AM CDT THU OCT 31 2013 VFR conditions will continue their deterioration with ceilings lowering into the MVFR category...as showers and thunderstorms continue gradually increasing from the west and eventually overspread the entire region. MVFR to areas of IFR conditions in lowering ceilings and moderate to heavy rainfall and thunderstorms can be expected through the course of the daytime. The front will make its passage and ultimately shut off precip from west to east by evening. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 344 AM CDT THU OCT 31 2013 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-011000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 344 AM CDT THU OCT 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL ACCOMPANY THE APPROACH AND PASSAGE OF A COLD FRONT LATER TODAY INTO THIS EVENING. DAMAGING WIND GUSTS WILL BE THE PRIMARY HAZARD...SHOULD A SEVERE STORM OCCUR...AND ISOLATED TORNADOES MAY BE POSSIBLE. LOCALLY HEAVY RAIN WILL BE PREVALENT WITH MOST STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY.
The Paducah radar (KPAH), 103 km away, was scanning. The volume nearest the first event began at 16:58 UTC.
6 tornado, 2 thunderstorm wind, 1 heavy rain, 1 hail. Local standard time, as filed.
A trained spotter measured 2.50 inches of rain in four hours.
The tornado passed through East Cape Girardeau with estimated peak winds near 80 mph. Numerous trees and tree branches were blown down. There was shingle and other minor damage to several houses. A church steeple was blown off a church. Some damage occurred to fencing and small sheds. The average path width was 175 yards.
The tornado produced only tree damage along its path through this forested area. Hardwood tree trunks were snapped. Peak winds were estimated near 100 mph as the tornado approached the Pulaski County line. The tornado continued into northwest Pulaski County.
The tornado continued from Alexander County into northwest Pulaski County. Numerous hardwood trees were snapped. There was no structural damage noted in this rural area. Peak winds were estimated near 105 mph.
This tornado contained estimated peak winds near 100 mph. Three barns and two homes were damaged. Numerous trees were uprooted and snapped. Power lines were blown down. The tornado crossed into Saline County near the southern outskirts of Stonefort.
Hardwood trees were uprooted. Shingles were blown off two residences. Another residence had a tarp over the roof. Part of the roof was lifted off a small barn. Several hardwood tree trunks were snapped. Peak winds were estimated near 105 mph.
This tornado, which began in Williamson County, crossed into Saline County near Stonefort. The tornado contained estimated peak winds near 100 mph. Three barns and four homes were damaged. The damage consisted mainly of roof damage, including one home with its roof torn off. Numerous trees were uprooted and snapped. Power lines were blown down.
A wind gust to 62 mph was measured.
A large tree fell against a house, severely damaging trusses separating the front wall of the house from the side wall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2013Every state in 2013This day in weather historyThe tornado archive for Illinois, 2013Warnings in Illinois, October 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 480737, 477100, 479121, 480652, 480654, 477105, 480659, 477106, 478345, 478346.